Hail, Custer
- When
- August 28, 1:30 PM MST
- Where
- Custer County, 11 mi E of Custer
- Measured
- 0.88 in hail
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 43.767, -103.383
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 28, 8:55 AM MST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 955 AM MDT TUE AUG 28 2001 SHORT WAVE MOVG SLOWLY ACRS CWFA THIS MRNG WITH SCATTERED SHRA AND TSTMS CONTINUING. 12Z KRAP SOUNDING SHOWS ABUNDANT DRY AIR BLO 550MB...SO PCPN AMOUNTS SHOULD BE GENERALLY ON THE LIGHT SIDE. FOR THIS AFTN...PARTIAL CLEARING WILL ALLOW TEMPS TO WARM INTO THE 80S TO AROUND 90. THERE WILL BE SOME DESTABILIZING OF THE AMS THIS AFTN WITH COMPUTED LIS REACHING MINUS 5-7 AND CAPES APPROACHING 1000-2000 J/KG MAINLY ACRS SD ZONES...BUT FCST CINS OF 100-200 J/KG WILL LIKELY KEEP MOST TSTMS ELEVATED. HAVE MADE ONLY MINOR ADJUSTMENTS TO ZONES. .UNR...NONE. JOHNSON
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-281845- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 951 AM MDT TUE AUG 28 2001 THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THROUGH TONIGHT. HOWEVER... THUNDERSTORMS THAT DEVELOP MAY PRODUCE BRIEF RAIN SHOWERS...SMALL HAIL...AND WIND GUSTS TO 40 MPH. .DISCUSSION...A SLOW MOVING UPPER LEVEL DISTURBANCE WILL MOVE THROUGH WESTERN SOUTH DAKOTA THROUGH TONIGHT. AS DAYTIME HEATING INCREASES LATER THIS AFTERNOON...EXPECT NEW THUNDERSTORMS TO DEVELOP AND SLOWLY MOVE EAST INTO THE OVERNIGHT HOURS. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING... CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON... FALL RIVER AND PENNINGTON. WCJIN-WYNE HELGESON
The Rapid City radar (KUDX), 60 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265953.